Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 183, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 18, 2003, 5:24 PM EDT for Fayette County, Greene County, Pennsylvania. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 5:24 PM EDT (21:24 UTC)
- Expired
- Jul 18, 2003, 6:45 PM EDT
- In force
- 81 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
Counties Fayette County, PA, Greene County, PA
The radar
The Pittsburgh radar (KPBZ), 81 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
751 WUUS51 KPBZ 182124 SVRPBZ PAC051-059-182245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 524 PM EDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN PENNSYLVANIA GREENE COUNTY IN PENNSYLVANIA * UNTIL 645 PM EDT * AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF FAIRDALE...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... FAIRCHANCE... FAIRDALE... MASONTOWN... NEMACOLIN... POINT MARION... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3997 8014 3977 8025 3970 7972 3979 7943
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 5:12 PM EDT, 12 minutes earlier.
Area forecast discussion, Jul 18, 5:12 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 512 PM EDT FRI JUL 18 2003 BNDRY WORKING ITS WAY SEWD NOW IN ERN/SRN SXNS...WITH STRONG TSTMS AND HVY RAINS IN FEW LOCATIONS...THUS ADJ TO CANCEL SVR WATCH IN WRN/NRN AREAS. CONCERN THIS EVE IS FOR FLOODING IN SOME LOCALTIES. HIGH PRES WILL BUILD IN TNGT AND PROVIDE A DRY/PLSNT WKND...AREAS OF FOG OVNGT. NEXT SYSTEM TO AFFECT REGION MON/MON NGT...POST FRONTAL INSTABILITY SHOWERS FOLLOW TUES INTO PORTION OF WED WITH UPPER TROUGH JUST WEST OF CWA. MOD GUID TEMPS LOOK OK. PIT 57 77 55 81 / 50 0 0 10 HLG 57 77 56 81 / 50 0 0 10 MGW 59 80 57 83 / 50 0 0 10 ZZV 58 80 57 83 / 50 0 0 10 PHD 56 78 56 82 / 40 0 0 10 FKL 56 75 53 79 / 10 10 0 10 DUJ 55 75 52 78 / 40 0 0 10 LBE 58 78 55 81 / 50 0 0 10 BTP 56 76 53 79 / 40 0 0 10 IDI 57 77 54 80 / 50 0 0 10 ODM 57 75 53 80 / 50 10 0 10 .PBZ... MD...NONE. OH...SEVERE THUNDERSTORM WATCH TIL 8PM EDT FOR ZONES OHZ068>069. PA...SEVERE THUNDERSTORM WATCH TIL 8PM EDT FOR ZONES PAZ016...PAZ023...PAZ030>032. WV...SEVERE THUNDERSTORM WATCH TIL 8PM EDT FOR ZONES WVZ004...WVZ012...WVZ021>022.
Hazardous weather outlook, Jul 18, 11:05 AM EDT, 6 hours 19 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-181700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1105 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY TONIGHT, MAINLY FROM DAMAGING WIND AND HAIL, AND MAINLY FOR AREAS SOUTH OF INTERSTATE 80. LOCALIZED HEAVY RAIN AND DANGEROUS LIGHTNING WILL ACCOMPANY THESE STORMS ALSO. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.
In the hours before
Local storm report, Jul 18, 3:52 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
352 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0343 PM WASHINGTON PA 1.00 INCH HAIL
07/18/03 WASHINGTON REPORTED BY TRAINED
OBSERVERLocal storm report, Jul 18, 4:02 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
402 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0347 PM WASHINGTON PA 1.50 INCH HAIL
07/18/03 WASHINGTON REPORTED BY
PUBLIC
0349 PM HOUSTON PA .75 INCH HAIL
07/18/03 WASHINGTON REPORTED BY
PUBLIC
0257 PM AMBRIDGE PA WIND DAMAGE
07/18/03 BEAVER NUMEROUS TREES DOWN
REPORTED BY PUBLICSpecial weather statement, Jul 18, 4:30 PM EDT, 54 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ014>016-020>023-029>032- WVZ001>004-012-021-022-190000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 430 PM EDT FRI JUL 18 2003 SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION WASHINGTON IN WEST VIRGINIA... BROOKE HANCOCK OHIO IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MUSKINGUM TUSCARAWAS SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... FAYETTE GREENE INDIANA JEFFERSON WESTMORELAND IN WEST VIRGINIA... MARION MARSHALL MONONGALIA WETZEL IN OHIO... MONROE NOBLE
Special weather statement, Jul 18, 4:32 PM EDT, 52 minutes before
OHZ068-069-182130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 432 PM EDT FRI JUL 18 2003 ...THUNDERSTORMS CONTINUE TO MOVE ACROSS NOBLE AND MONROE COUNTIES... THUNDERSTORMS WITH VERY HEAVY RAIN HAD MOVED THROUGH THE BATESVILLE AREA OF NOBLE COUNTY. RAPID RUNOFF HAD CASED WATER TO COLLECT ON ROADS. THE STORMS COULD PRODUCE OVER AN INCH OF RAIN IN A SHORT PERIOD OF TIME. THESE STORMS COULD ALSO PRODUCE...HAIL...GUSTY WINDS...AND DANGEROUS LIGHTNING.
Local storm report, Jul 18, 4:37 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
437 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0407 PM 1 S DUBOIS PA WIND DAMAGE
07/18/03 JEFFERSON LARGE EVERGREEN TREES DOWN
ON RT 219 IN SANDY TWP.
REPORTED BY SKYWARN
SPOTTERS
0420 PM HANNIBAL OH .88 INCH HAIL
07/18/03 MONROE REPORTED BY SKYWARN
SPOTTERSLocal storm report, Jul 18, 5:11 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
511 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM FAYETTE CITY PA WIND DAMAGE
07/18/03 FAYETTE LARGE TREES AND BRANCHES
DOWN REPORTED BY PUBLIC
0450 PM WOODSVILLE OH FLASH FLOODS
07/18/03 MONROE STREET AND POND FLOODING
IN CENTER TOWNSHIP REPORTED
BY SKYWARN SPOTTERSThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:55 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 65 min |
| Jul 18, 2:33 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 57 min |
| Jul 18, 2:47 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 58 min |
| Jul 18, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 66 min |
| Jul 18, 3:25 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 80 min |
| Jul 18, 3:55 PM EDT | Flash Flood Warning | PBZ | Jefferson | 2 hr |
| Jul 18, 4:05 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 70 min |
| Jul 18, 4:22 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 53 min |
| Jul 18, 4:30 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 60 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.